Alert archive / Michigan / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 33, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jul 2, 1997, 1:25 PM EDT for Antrim County, Charlevoix County, Michigan. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 2, 1997, 1:25 PM EDT (17:25 UTC)
- Expired
- Jul 2, 1997, 2:15 PM EDT
- In force
- 50 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
Counties Antrim County, MI, Charlevoix County, MI
The radar
The NCL Michigan radar (KAPX), 46 km from the middle of the area, began a volume at 17:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 2:05 PM EDT | Hail 0.75 | Charlevoix, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 5.4 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 195 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 732 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KAPN 021725 RRA
SVRAPN
MIZ514-537-MIC009-029-021815-
BULLETIN - EAS ACTIVATION/IMMEMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
125 PM EDT WED JUL 2 1997
* SEVERE THUNDERSTORM WARNING FOR
NORTHWESTERN ANTRIM COUNTY - NORTHWEST LOWER MICHIGAN
CHARLEVOIX COUNTY - NORTHWEST LOWER MICHIGAN
* UNTIL 215 PM EDT
* SOME LOCATIONS AFFECTED
EAST JORDAN
BOYNE CITY
* AT 125 PM EDT RADAR INDICATED A SEVERE THUNDERSTORM NEAR
EASTPORT. MOVEMENT WAS TO THE NORTHEAST AT 40 MPH.
* THE STORM WILL BE NEAR HORTON BAY BY 150 PM EDT.
DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. TAKE COVER IN A
STURDY> BUILDING AWAY FROM WINDOWS!
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS OCCASIONALLY PRODUCE TORNADOES WITH LITTLE ADVANCE
WARNING...SO TAKE COVER IMMEDIATELY.
KOPSKYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 10:52 AM EDT, 2 hours 33 minutes earlier.
Area forecast discussion, Jul 2, 10:52 AM EDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1050 AM EDT WED JUL 2 1997 PORTIONS OF FCST AREA ARE LIKELY TO SEE ACTIVE THUNDERSTORMS LATER TODAY... AS EXTREMELY DYNAMIC SYS FOR MID SUMMER COMBINES WITH HIGH AMOUNTS OF MSTR/INSTBY TO CREATE POTENTIALLY EXPLOSIVE WX SITUATION. AT 14Z... SFC FNT WAS LOCATED OVR CNTRL WI. EXTRAPOLATION MOVES FNT TO CNTRL LK MICH BY 18Z... AND TO WRN LWR MI BY 20-21Z. CORRESPONDING 500 MB JET (+70 KTS) IS PROGGED TO PUNCH INTO WRN GRTLKS AFT 18Z... AS LEFT EXIT REGION OF POWERFUL 250 MB JET PRODUCES TREMENDOUS UPR DIVERGENCE ACRS CNTRL/NRN LWR MI. SFC ANALYSIS SHOWS +70F DWPTS SPREADING N ACRS SE WI AND SW LWR MI. MODIFIED APX MRNG SOUNDING (85/69) YEILDS NEARLY 3500 J/KG... LI OF -10... AND TT OF 55. AS SFC FNT... UPR SUPPORT... AND LO LVL MSTR COME TOGETHER WITH DAYTIME HEATING... EXPECT THUNDERSTORMS TO DEVELOP 17-18Z OVR EXTREME WRN LWR. STORMS WL THEN MV ENE AT 30-35 MPH... REACHING NE LWR BY 21Z. PROGGED AFTN WIND FIELDS SUGGEST THAT STORMS WILL LIKELY EVOLVE INTO DYNAMIC BOW ECHO... THOUGH ALIGNMENT OF 850-500 MB WINDS DOESN/T OCCUR UNTIL LATE AFTN. INSTBY/SHEAR COMBINATION RESULTS IN BRN OF ABT 46... SUGGESTING THAT A FEhW STORMS MAY TAKE ON SUPERCELL CHARACTERISTICS. SMITH
In the hours before
Special weather statement, Jul 2, 11:45 AM EDT, 1 hour 40 minutes before
MIZ008-015>036-041-042-030400- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1145 AM EDT WED JUL 2 1997 ...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN... DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING ACROSS ALL OF NORTHERN LOWER AND EASTERN UPPER MICHIGAN. SOME OF THESE STORMS WILL LIKELY BE SEVERE... AND SPOTTER ACTIVATION MAY BE NEEDED. THUNDERSTORMS OVER CENTRAL UPPER MICHIGAN LATE THIS MORNING WILL BEGIN TO AFFECT EAST UPPER MICHIGAN AROUND 100 PM. ADDITIONAL STORMS ARE THEN EXPECTED TO DEVELOP ACROSS WESTERN LOWER MICHIGAN AROUND 200 PM. THE STORMS WILL MOVE NORTHEAST AT 35 MPH... AND AFFECT NORTHEAST LOWER MICHIGAN BY 500 PM. WIND GUSTS TO 65 MPH AND ONE INCH DIAMETER HAIL WILL BE POSSIBLE WITH THESE STORMS. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. THOUGH SEVERE WEATHER WILL BE POSSIBLE ACROSS ALL OF NORTHERN LOWER AND EASTERN UPPER MICHIGAN... THE BEST CHANCES WILL BE SOUTH OF A LINE FROM TRAVERSE CITY TO ALPENA. THUNDERSTORMS WILL MOVE OUT OF NORTHERN MICHIGAN BY 1100 PM THIS EVENING. STAY TUNED TO NATIONAL WEATHER SERVICE WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST INFORMATION ON THIS POTENTIALLY DANGEROUS WEATHER SITUATION. SMITH
Special weather statement, Jul 2, 11:48 AM EDT, 1 hour 37 minutes before
MIZ008-015>036-041-042-030400- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1145 AM EDT WED JUL 2 1997 ...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN... DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING ACROSS ALL OF NORTHERN LOWER AND EASTERN UPPER MICHIGAN. SOME OF THESE STORMS WILL LIKELY BE SEVERE... AND SPOTTER ACTIVATION MAY BE NEEDED. THUNDERSTORMS OVER CENTRAL UPPER MICHIGAN LATE THIS MORNING WILL BEGIN TO AFFECT EAST UPPER MICHIGAN AROUND 100 PM. ADDITIONAL STORMS ARE THEN EXPECTED TO DEVELOP ACROSS WESTERN LOWER MICHIGAN AROUND 200 PM. THE STORMS WILL MOVE NORTHEAST AT 35 MPH... AND AFFECT NORTHEAST LOWER MICHIGAN BY 500 PM. WIND GUSTS TO 65 MPH AND ONE INCH DIAMETER HAIL WILL BE POSSIBLE WITH THESE STORMS. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. THOUGH SEVERE WEATHER WILL BE POSSIBLE ACROSS ALL OF NORTHERN LOWER AND EASTERN UPPER MICHIGAN... THE BEST CHANCES WILL BE SOUTH OF A LINE FROM TRAVERSE CITY TO ALPENA. THUNDERSTORMS WILL MOVE OUT OF NORTHERN MICHIGAN BY 1100 PM THIS EVENING. STAY TUNED TO NATIONAL WEATHER SERVICE WEATHER RJADIO OR YOUR LOCAL MEDIA FOR THE LATEST INFORMATION ON THIS POTENTIALLY DANGEROUS WEATHER SITUATION. SMITH
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 12:44 PM EDT | Severe Thunderstorm Warning | APX | Leelanau | 46 min |
| Jul 2, 1:59 PM EDT | Severe Thunderstorm Warning | APX | Emmet | 61 min |
| Jul 2, 2:13 PM EDT | Tornado Warning | APX | Emmet | 47 min |
| Jul 2, 2:53 PM EDT | Tornado Warning | APX | Crawford | 42 min |
| Jul 2, 3:07 PM EDT | Severe Thunderstorm Warning | APX | Oscoda | 63 min |
| Jul 2, 3:30 PM EDT | Tornado Warning | APX | Oscoda | 40 min |
| Jul 2, 3:41 PM EDT | Severe Thunderstorm Warning | APX | Arenac, Ogemaw | 64 min |
| Jul 2, 4:01 PM EDT | Severe Thunderstorm Warning | APX | Alcona, Iosco | 64 min |
| Jul 2, 4:45 PM EDT | Tornado Warning | APX | Arenac | 35 min |
| Jul 2, 5:48 PM EDT | Severe Thunderstorm Warning | APX | Montmorency | 37 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.